Alert archive / Ohio / Beach Hazards Statements in 2021

Beach Hazards Statement 13, NWS Cleveland, OH

September 5, 2021Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this beach hazards statement at Sep 5, 2021, 3:55 PM EDT for Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Sep 6, 2021, 12:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 3:55 PM EDT (19:55 UTC)
In effect from
Sep 6, 2021, 12:00 AM EDT
Expired
Sep 6, 2021, 4:00 PM EDT
In force
16 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

915 
WHUS41 KCLE 051955
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
355 PM EDT Sun Sep 5 2021

OHZ011-012-089-PAZ001-060400-
/O.NEW.KCLE.BH.S.0013.210906T0400Z-210906T2000Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
355 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...In Pennsylvania, Northern Erie County. In Ohio, 
  Cuyahoga, Lake and Ashtabula Lakeshore Counties.

* WHEN...From midnight EDT tonight through Monday afternoon.

* IMPACTS...Wind and wave action will cause currents on the
  lakeshore. Swimmers should not enter the water. Currents can
  carry swimmers away from shore through a sand bar and along
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
200 
WHUS41 KCLE 060128
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
928 PM EDT Sun Sep 5 2021

OHZ011-012-089-PAZ001-060930-
/O.CON.KCLE.BH.S.0013.210906T0400Z-210906T2000Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
928 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...In Pennsylvania, Northern Erie County. In Ohio, Lake, 
  Ashtabula Lakeshore and Cuyahoga Counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
040 
WHUS41 KCLE 060741
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
341 AM EDT Mon Sep 6 2021

OHZ011-012-089-PAZ001-061545-
/O.CON.KCLE.BH.S.0013.000000T0000Z-210906T2000Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
341 AM EDT Mon Sep 6 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...In Pennsylvania, Northern Erie County. In Ohio, Lake, 
  Ashtabula Lakeshore and Cuyahoga Counties.

* WHEN...Through this afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
873 
WHUS41 KCLE 061345
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
945 AM EDT Mon Sep 6 2021

OHZ011-012-089-PAZ001-062000-
/O.CON.KCLE.BH.S.0013.000000T0000Z-210906T2000Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
945 AM EDT Mon Sep 6 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...In Pennsylvania, Northern Erie County. In Ohio, Lake, 
  Ashtabula Lakeshore and Cuyahoga Counties.

* WHEN...Through this afternoon.

* IMPACTS...Wind and wave action will cause currents on the
  lakeshore. Swimmers should not enter the water. Currents can
  carry swimmers away from shore through a sand bar and along
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
279 
WHUS41 KCLE 062001
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
401 PM EDT Mon Sep 6 2021

OHZ011-012-089-PAZ001-062115-
/O.EXP.KCLE.BH.S.0013.000000T0000Z-210906T2000Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
401 PM EDT Mon Sep 6 2021

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The is no longer a high risk for rip currents this afternoon, 
although a moderate risk for rip currents continues for Lake and 
Ashtabula counties in Ohio and in Erie County in Pennsylvania 
through this evening. The risk of rip currents will increase with 
waves and winds Tuesday evening through Wednesday and an additional 
Beach Hazards Statement will be needed during this time.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 1:53 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 5, 1:53 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
153 PM EDT Sun Sep 5 2021

.SYNOPSIS...
A secondary trough will move southeast through the Great Lakes
tonight into early Monday. High pressure will build east across
the region on Monday then shift to the East Coast on Tuesday.
Another cold front will move through the region Tuesday night
into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Just a few light showers remain southeast of a line from Akron
to Meadville, PA which will diminish through 4 PM. Otherwise
clouds continue to scatter from the NW behind the front as drier
air arrives.

Previous discussion... The first of two surface troughs are
moving through the region this morning. The airmass is not much
different on either side of this surface trough but there is a
slight wind shift from the southwest to more of a westerly
component. Scattered showers have been plentiful overnight and
will continue for northeast Ohio into northwest Pennsylvania
through the morning hours. The scattered showers will taper off
and move east of the area this afternoon. Clouds will also
decrease and scatter out from west to east during the day.

A stronger upper level shortwave will swing down across the
Upper Great Lakes tonight and into the eastern Great Lakes
region by Monday morning. This upper level support will bring
another secondary trough through the area late tonight with
clouds and scattered showers, mainly closer to Lake Erie. We
will see some lake effect enhanced scattered clouds and showers
in the morning down wind of Lake Erie for far NE Ohio into NW PA
Monday morning. Eventually the clouds and any showers will move
out during the day on Monday with fair weather. High temps both
today and Monday will be in the middle to upper 70s. It will be
closer to 80 for northwest Ohio.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Fair weather is expected Monday night through early Tuesday
afternoon as stabilizing high pressure at the surface and aloft
presses eastward and a moisture-starved warm front sweeps north
Monday night. Lows should reach the 50's around daybreak Tuesday in
most locations, but lower 60's are expected along the immediate Lake
Erie shore. Strong low-level WAA behind the warm front should
contribute to Tuesday afternoon's highs reaching mainly the lower to
upper 80's. Isolated showers and thunderstorms are possible Tuesday
afternoon as a cold front approaches from the west and a strong
shortwave trough aloft approaches from the Upper Midwest and western
Great Lakes. Scattered to widespread showers and thunderstorms are
expected Tuesday evening and overnight as the cold front sweeps
eastward through our CWA and the shortwave trough nears the eastern
Great Lakes. Moderate instability and moderate to strong vertical
wind shear may allow a few strong to severe thunderstorms to impact
our CWA during the afternoon and early evening. Otherwise, boundary
layer stabilization via nocturnal cooling should bring an end to any
strong or severe storm threat later Tuesday evening. Periods of
torrential rainfall are possible since unusually-high PWATs should
accompany a low-level return flow from the Gulf of Mexico in the
warm sector. Lows should settle into the lower 60's overnight
Tuesday night.

A longwave trough and associated cooler air mass become established
over eastern Canada and much of the eastern U.S. Wednesday and
Wednesday night as multiple shortwave disturbances revolve around a
mid- to upper-level low near James Bay. At the surface, a trough
becomes established over/near the Great Lakes. Lingering chances for
showers and thunderstorms should become focused in/near the snowbelt
counties of northeast OH and northwest PA. This is where lake-
enhanced/effect precip is possible due to a westerly to
northwesterly mean low-level flow of cold air and building lake-
induced CAPE. Daytime highs should reach the 70's and be followed by
overnight lows in the 50's to lower 60's Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The longwave trough slowly exits our CWA to the east Thursday
through Friday. Simultaneously, the surface trough over the Great
Lakes begins to be replaced by high pressure building from the west.
A sufficiently-cold and primarily northwesterly mean low-level flow
should maintain the chance of lake-enhanced/effect showers and
thunderstorms across northeast OH and northwest PA, especially
Thursday morning and again that evening into Friday morning. Odds
favor dry weather outside the aforementioned precip. Daytime highs
should range from the upper 60's to upper 70's, while overnight lows
should reach the 50's Thursday night. Our whole CWA should have dry
weather Friday night into Saturday as stabilizing high pressure at
the surface and aloft builds eastward. Morning lows in the 50's and
afternoon highs in the lower 70's to lower 80's are expected on
Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Just a few light showers along with MVFR ceilings remain
at CAK/YNG/ERI but will lift to VFR and scatter out through
20Z. This will occur as much drier air arrives behind a weak cold
front which has shifted east into Pennsylvania. Beyond that,
VFR conditions will persist through the TAF cycle except at ERI
where showers moving in off Lake Erie may impact the terminal
between 10-15Z Monday. West northwest winds may gust as high as
20 knots this afternoon, especially at terminals near Lake Erie,
then back to southwesterly tonight at 10 knots or less.
West/northwest winds will be breezy again Monday afternoon with
gusts as high as 25 knots.

Outlook...Non-VFR possible with showers and thunderstorms
Tuesday night into Wednesday morning. Then again for sites near
and downwind of eastern Lake Erie on Thursday.

&&

.MARINE...
A cold front sweeps east across Lake Erie this morning through early
afternoon, shifting southwesterly winds of 10 to 20 knots to
westerly. A second cold front sweeps southeast across the lake
Monday morning, shifting 10 to 20 knot westerly winds toward
northwesterly. Occasional winds up to 25 knots are expected in the
central and eastern basins Monday morning. Waterspouts are possible
through Monday morning, especially along the aforementioned
cold fronts, where there will be favorable overlap of low-level
convergence/horizontal wind shear and instability.

Waves likely trend 3 feet or less in the western basin through
midday Monday. Farther east, 2 to 5 footers are expected
through this evening, with the largest waves in open waters.
However, occasional 4 to 5 footers are expected in nearshore
waters, east of Avon Point, through this late afternoon and a
Small Craft Advisory has been issued. Waves of 3 to 6 feet
should become common in the central and eastern basins by
Monday morning. Another Small Craft Advisory will likely be
needed.

Westerly to northwesterly winds should ease and eventually
become light and variable Monday afternoon and evening as high
pressure moves east over the lake. Waves up to 3 to 5 feet
Monday afternoon subside to 3 feet or less by Monday evening.
Winds then become southerly to southwesterly at about 10 to 15
knots following the passage of a warm front Tuesday morning.
Southwesterly winds of 10 to 20 knots Tuesday afternoon shift to
westerly Tuesday night as another cold front sweeps east across
Lake Erie and is potentially accompanied by waterspouts.
Occasional winds up to 25 knots are expected Tuesday evening
into the predawn hours of Wednesday morning. Waves build to as
large as 3 to 6 feet and another Small Craft Advisory will
likely be needed. Behind the cold front, westerly winds of 10 to
20 knots are expected Wednesday through Thursday as a trough
lingers over Lake Erie. Waves should gradually subside to 3 feet
or less by Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...KEC/Griffin
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...KEC
MARINE...Jaszka
Hazardous weather outlook, Sep 5, 2:04 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cleveland OH
204 PM EDT Sun Sep 5 2021

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-061800-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
204 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-PAZ001-061800-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
204 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There will be a moderate swim risk for the beaches of Lake Erie
from Lorain County Ohio to Erie County Pennsylvania today. For
tonight, there will be a high swim risk for the the beaches from
Cuyahoga County to Erie Pennsylvania tonight. There will be a
moderate swim risk for Lake Erie beaches in Lorain County tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a high swim risk for the the beaches of Lake Erie
from Cuyahoga County to Erie Pennsylvania through midday Monday.
There will be a moderate swim risk for Lake Erie beaches in Lorain
County Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-145>149-165>169-061800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
204 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a chance of waterspouts on the east half of Lake Erie
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of waterspouts on the east half of Lake Erie
tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-061800-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
204 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:09 AM EDTSmall Craft AdvisoryCLE5 hr
Sep 5, 7:10 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake5 hr
Sep 5, 3:54 PM EDTSmall Craft AdvisoryCLE24 hr

Nearby

Beach Hazards Statements in Ohio, 2021Beach Hazards Statements in Pennsylvania, 2021Every beach hazards statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.